Another potential explanation is that human memory is endlessly fallible, but I like the idea that favors my detective skills more.
* * *
Taste is a factor in children’s medicine in a way that it’s just not for adults, who are prescribed pills for most things. And children often need the extra enticement of a familiar flavor to be coaxed into taking their medicine. But flavor used to be considered a more integral part of medicine for all ages—more than just something added to make it palatable.
Under the humoral theory of medicine, Berenstein says, “tastes themselves were correlated with the body’s humors.” So if someone’s four humors—black bile, yellow bile, blood, and phlegm—were seen to be out of balance, they’d likely be advised to avoid certain tastes, and eat more of others. A melancholic person, for example, might want to avoid vinegar (sour—just like them), and eat more sugar to balance themselves out. “It wasn’t about a spoonful of sugar making the medicine go down,” Berenstein says. “A spoonful of sugar was the medicine.”
And for bitter herbal preparations that served as medicine, Greene adds, the bitter taste was “proof of efficacy”: If it tastes gross, it must be working. But in the 20th and 21st centuries, the Western understanding of medicine came to focus on active ingredients. What Greene calls “the sensuous dimensions of medicine” got “systematically written out of the stories we tell ourselves about pharmaceuticals and the way they work.” But medicines “nonetheless have physical properties,” he says, “and those physical properties certainly influence our experience of them.”
Making children’s medicines tasty makes the experience of being sick less stressful for kids, and helps doctors and parents get kids to take them peacefully. But there is also the danger, if they are too tasty, that kids will consume them in secret, and overdose.
Children’s aspirin is a stark example of that. St. Joseph Aspirin for Children was released in 1947. It was orange-colored and orange-flavored and often advertised as “candy aspirin.” And “within a few years of its introduction, the incidence of aspirin poisoning in young children increased dramatically, almost five hundred percent,” writes Cynthia Connolly, a professor of nursing at the University of Pennsylvania who studies the history of pediatric health care.
“I, myself, am a former aspirin-poisoned child,” Connolly told me. It happened in 1961 or 1962, when she was 3 or 4 years old, she says. “My parents kept it up high because they knew I loved it. It had a wonderful granular taste; it tastes like a SweeTart. One time when they weren’t looking, I got up there and got the St. Joseph Aspirin for Children, took almost the whole bottle, and then fell off the counter and broke my arm. While still holding the medicine by the way.” Her parents found her when she screamed, and she had to go to the hospital and get her stomach pumped—and her arm set.